Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Quad Cities, IA

August 9, 2005Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2005, 8:42 PM CDT for Buchanan County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 8:42 PM CDT (01:42 UTC)
Expired
Aug 9, 2005, 9:43 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 151 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:56 PM CDTTSTM WND GST 44Independence, IAAWOS AT INDEPENDENCE AIRPORT REPORTS WIND GUST TO 44 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 100141
SVRDVN
IAC019-100230-
/O.NEW.KDVN.SV.W.0090.050810T0142Z-050810T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF INDEPENDENCE

* UNTIL 930 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAIRBANK...OR ABOUT 10 MILES NORTHEAST OF ELK RUN HEIGHTS...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZLETON BY 855 PM CDT
  8 MILES NORTH OF INDEPENDENCE BY 900 PM CDT
  STANLEY BY 905 PM CDT
  AURORA AND 8 MILES NORTH OF WINTHROP BY 910 PM CDT
  LAMONT BY 920 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4264 9209 4244 9207 4240 9164 4264 9160

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 100204
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT TUE AUG 9 2005

IAC019-100230-
/O.CON.KDVN.SV.W.0090.000000T0000Z-050810T0230Z/
BUCHANAN IA-
902 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
NORTHERN BUCHANAN COUNTY...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FONTANA COUNTY 
PARK/CAMPGROUND...OR ABOUT OVER OELWEIN...MOVING EAST AT 30 MPH.  AT
856 PM...OELWEIN IOWA REPORTED A WIND GUST TO 52 MPH.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA...8 MILES NORTH OF WINTHROP AND 9 MILES NORTH OF BUFFALO
  CREEK COUNTY PARK BY 915 PM CDT
  LAMONT AND 6 MILES NORTH OF WINTHROP GOLF COURSE BY 920 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4264 9209 4244 9207 4240 9164 4264 9160

$$

ERVIN
000 
WWUS53 KDVN 100243
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE AUG 9 2005

IAC019-100230-
/O.EXP.KDVN.SV.W.0090.000000T0000Z-050810T0230Z/
BUCHANAN IA-
940 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CANCELED FOR NORTHERN BUCHANAN 
COUNTY...

THE SEVERE THUNDERSTORM OVER BUCHANAN COUNTY HAS WEAKENED..AND 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HEAVY RAIN AND DANGEROUS
LIGHTNING ARE STILL POSSIBLE.


LAT...LON 4264 9209 4244 9207 4240 9164 4264 9160

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:29 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 3:29 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT TUE AUG 9 2005

.SYNOPSIS...SURFACE COLD FRONT EARLY THIS AFTERNOON STRETCHED FROM
WEAK SURFACE LOW IN N CENTRAL NEB...NORTHEAST TO WESTERN UPPER
MICHIGAN. THIS BOUNDARY LIT AROUND MID AFTERNOON WITH THUNDERSTORMS
ALONG THIS STRETCH WITH HELP OF MID LEVEL SHORTWAVE AND VERY
UNSTABLE AIRMASS. SURFACE DEWPOINTS AHEAD OF BOUNDARY WERE IN LOWER
TO MID 70S FROM SW IA TO SE MN. LOCALLY...DRIER SOIL CONDITIONS AND
WEAKER MOISTURE CONVERGENCE WAS HOLDING DEWPOINTS PRIMARILY IN 60S.
TEMPERATURES...HOWEVER...WERE PUSHING MID TO UPPER 90S AND MSAS
INDICATED NO CAP IN PLACE FOR SURFACE BASED CONVECTION. WOULD NOT BE
SURPRISED TO SEE ISOLATED THUNDERSTORMS LATE AFTERNOON INTO EVENING
AS ALREADY DEVELOPING OVER PORTIONS OF SOUTH CENTRAL IA...NORTHERN
MO AND N CENTRAL IL.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...TIMING AND COVERAGE OF
THUNDERSTORMS MAIN CHALLENGE AS COLD FRONT PUSHES SOUTHEAST ACROSS
FORECAST AREA TONIGHT INTO MIDDAY WEDNESDAY. WILL HAVE ISOLATED
PULSE TYPE SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
EVENING...THEN FOCUS WILL BE ALONG MAIN FRONT AND POTENTIAL OUTFLOWS
THAT PUSH OUT AHEAD OF IT. CURRENT SPEED WOULD HAVE IT REACHING FAR
NW 01Z AT EARLIEST. TIMING ADVERTISED BY BOTH NAM AND GFS PLACE THE
BOUNDARY FROM FREEPORT TO WASHINGTON BY 06Z LOOKS REASONABLE...WITH
THE BOUNDARY THEN CLEARING SE PORTIONS OF CWA BY 12Z. LINEAR
CONVECTIVE COMPLEX SHOULD THEN BE IN DISSIPATING MODE. SOME
POTENTIAL FOR SEVERE THUNDERSTORMS WITH MARGINAL HAIL AND DAMAGING
WIND IN BOWING SEGMENTS MAINLY ON IA SIDE NORTH OF HIGHWAY 30 BEFORE
MIDNIGHT...WHERE JET LEVEL DIVERGENCE...MID LEVEL QG FORCING...AND
FAVORABLE SW H85 MOISTURE FEED/CONVERGENCE IMPINGE ON AREA WITH
SURFACE BASED CAPES POTENTIALLY STILL ABOVE 2000 J/KG. PLACED
HIGHEST PRECIPITATION POPS THERE WITH LIKELY FROM LATE EVENING
OVERNIGHT...TAPERING THROUGH CHANCE TO SLIGHT CHANCE AS FRONT MOVES
SOUTHEAST ACROSS CWA WITH ATTENDANT SHOWERS DISSIPATING IN DIURNAL
DECAYING MODE. WEDNESDAY MORNING...KEPT LOW CHANCE POPS FOR
LINGERING POST FRONTAL ACTIVITY...THEN JUST ISOLATED IN FAR SOUTH IN
AFTERNOON. COOLER AND SLIGHTLY DRIER AIRMASS TO FOLLOW WEDNESDAY.
LOOKING AT CURRENT TEMPERATURES IN AIRMASS BEHIND THE FRONT...
TRENDED HIGHS CLOSEST TO COOLEST NGM MOS WITH LOWER 80S NORTH...TO
UPPER 80S FAR SOUTH.
..SHEETS..

&&

.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) PERIOD TO BE
CHARACTERIZED BY EPISODES OF STORMS AND SHOWERS WITH SIGNIFICANT TO
HEAVY RAINS OVER ALMOST ALL OF FORECAST AREA BY SUNDAY.  ALL
SOLUTIONS CONTINUE PROGNOSIS OF SEASONALLY STRONG FRONT TO STALL OVER
AREA WITH DISTURBANCES TO MOVE ALONG AND NORTH OF THIS BOUNDARY.
STRENGTH OF UPPER JET AND COPIOUS AMOUNTS OF DEEP MOISTURE (SOME FROM
SW MONSOON) TO RESULT IN ORGANIZED CONVECTIVE SYSTEMS WITH COOL POOLS
ALLOWING FOR LOTS OF REDEVELOPMENT ESPECIALLY THURSDAY AND FRIDAY.

ALL SOLUTIONS SUPPORT TRAINING OF STORMS (STORMS MOVING OVER SAME
LOCATIONS MORE THAN ONCE) AND MEET CRITERIA OF HEAVY QPF ALONG E-W
BOUNDARY STALLED ACROSS MIDWEST AS SUGGESTED BY MADDOX AND OTHERS.
HAVE UPPED POPS TO LIKELY THURSDAY WITH FIRST MCS/MCC AND LOCALLY
HEAVY RAINS POSSIBLE. LOCAL HEAVY QPF CALCULATIONS FOR OUR AREA STILL
SUGGEST SWATH OF AROUND ONE INCH AMOUNTS WITH LOCALLY 2 TO 5 INCHES
FOR THURSDAY SYSTEM.  THEN NEXT SYSTEM TO DEVELOP OR REDEVELOP BY
FRIDAY WITH PERIODS OF SHOWERS/STORMS THAT COULD PRODUCE ADDITIONAL
HEAVY RAINS. LOCAL BLEP/HELP CALCULATIONS SUGGEST ISOLATED SEVERE
POTENTIAL WITH HEATING IF TEMPS REBOUND INTO UPPER 80S WITH LOWER 70
DEWPOINTS... WITH HAIL UP TO NICKELS AND GUSTY WINDS UP TO 60 MPH.
HOWEVER...MAIN ISSUE WILL BE SIGNIFICANT RAINS THROUGH PERIOD.

LOWERED MAX TEMPS A BIT AS CONFIDENCE AND TIMING OF CLOUDS AND
PRECIPITATION MORE EVIDENT THURSDAY AND INTO WEEKEND.  STILL POSSIBLE
TEMPS IN NORTH/CENTRAL SECTIONS OF FORECAST AREA MAY BE TOO MILD SAT-
TUE WHICH PASS TO LATER SHIFTS.

LARGER SCALE FEATURES PASSING OVER FORECAST AREA SUGGEST WELCOME
RAINS TO BE QUITE SIGNIFICANT WITH MOST LOCATIONS RECEIVING AN
ACCUMULATION OF AT LEAST INCH OR TWO WITH LOCALIZED TOTALS OF 5
5 INCHES OR MORE.

VIGOROUS ZONAL FLOW (FAVORABLE FOR ORGANIZED PRECIPITATION) STILL
SUGGESTED FOR 7 TO 15 DAY TIME PERIOD (AUGUST 16-24).  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Aug 9, 12:45 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 PM CDT TUE AUG 9 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1245 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TONIGHT.  A COLD FRONT WILL MOVE INTO THE REGION PRODUCING A LINE OF
THUNDERSTORMS.  SOME OF THE STRONGEST STORMS MAY APPROACH OR BRIEFLY
REACH SEVERE LEVELS BEFORE MIDNIGHT.  THE PRIMARY RISK WITH THESE STORMS
WILL BE HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS UP TO 50 MPH OR
POSSIBLY NEAR 60 MPH. LOCATIONS MAINLY NORTH OF HIGHWAY 30 WILL BE MOST
SUSCEPTIBLE FOR STRONG STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY

THURSDAY NIGHT THROUGH SUNDAY.  A SEASONALLY STRONG FRONT WILL STALL
ACROSS THE REGION PRODUCING ROUNDS OF THUNDERSTORMS AND SHOWERS.  SOME
OF THESE STORMS MAY APPROACH SEVERE LEVELS MAINLY IN THE LATE AFTERNOON
AND EVENING HOURS THURSDAY INTO SATURDAY.

THE GREATEST THREAT WILL BE REPEATED RAINS...POSSIBLY LOCALLY HEAVY THAT
MAY PRODUCE MINOR FLOODING IN FLOOD PRONE AREAS BY THIS WEEKEND.

AFFECTED INDIVIDUALS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES ON
THE TIMING...RISK AND POTENTIAL AFFECTED LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NORTHWEST OF A GALENA ILLINOIS TO A
WILLIAMSBURG IOWA LINE TIL LATE EVENING TONIGHT.

NICHOLS

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.